Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 14, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 17, 2005, 3:51 PM CDT for Clayton County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2005, 3:51 PM CDT (20:51 UTC)
- Expired
- Apr 17, 2005, 4:30 PM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Clayton County, IA
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 172052
SVRARX
IAC043-172130-
/O.NEW.KARX.SV.W.0014.050417T2051Z-050417T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SUN APR 17 2005
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAYTON COUNTY IN NORTHEAST IOWA
* UNTIL 430 PM CDT
* AT 351 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL JUST NORTH OF OSBORNE...OR ABOUT 3
MILES SOUTHWEST OF ELKADER. THE SEVERE THUNDERSTORM WAS MOVING EAST
AROUND 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ST. OLAF AND ELKADER AROUND 400 PM CDT...
LITTLEPORT AND COMMUNIA AROUND 410 PM CDT...
MOTOR AROUND 420 PM CDT...
GARBER AND GARNAVILLO AROUND 430 PM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4273 9134 4274 9135 4274 9151 4291 9151
4292 9150 4293 9115 4287 9109 4278 9109
4275 9108 4272 9103
$$
DAS3 follow-up statements
000
WWUS53 KARX 172102
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT SUN APR 17 2005
IAC043-172130-
/O.CON.KARX.SV.W.0014.000000T0000Z-050417T2130Z/
CLAYTON IA-
402 PM CDT SUN APR 17 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CLAYTON COUNTY...
AT 402 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL 2 MILES NORTHEAST OF
OSBORNE...OR ABOUT 2 MILES SOUTH OF ELKADER. THE SEVERE STORM WAS
MOVING EAST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...LITTLEPORT AND COMMUNIA AROUND
410 PM CDT...MOTOR AROUND 420 PM CDT...CLAYTON CENTER AROUND 425 PM
CDT...GARBER AND GARNAVILLO AROUND 430 PM CDT...
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4273 9134 4274 9135 4274 9151 4291 9151
4292 9150 4293 9115 4287 9109 4278 9109
4275 9108 4272 9103
$$
DAS000
WWUS53 KARX 172118
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT SUN APR 17 2005
IAC043-172130-
/O.CON.KARX.SV.W.0014.000000T0000Z-050417T2130Z/
CLAYTON IA-
417 PM CDT SUN APR 17 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CLAYTON COUNTY...
AT 417 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL 2 MILES EAST OF MOTOR...OR
ABOUT 6 MILES SOUTHEAST OF ELKADER. THE SEVERE STORM WAS MOVING EAST
AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...J WOOD CAMPGROUND AND COUNTY
ROADS X 47 AND C 7 X AROUND 425 PM CDT...GUTTENBERG AND OSTERDOCK
AROUND 430 PM CDT.
AT 355 PM CDT...DIME SIZE HAIL WAS REPORTED ONE AND A HALF MILE
SOUTH SOUTHWEST OF ELKADER.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4273 9134 4274 9135 4274 9151 4291 9151
4292 9150 4293 9115 4287 9109 4278 9109
4275 9108 4272 9103
$$
DAS000
WWUS53 KARX 172129
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
428 PM CDT SUN APR 17 2005
IAC043-172138-
/O.CAN.KARX.SV.W.0014.000000T0000Z-050417T2130Z/
CLAYTON IA-
428 PM CDT SUN APR 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR CLAYTON COUNTY HAS BEEN
CANCELLED...
THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS. THEREFORE...THE
SEVERE THUNDERSTORM WARNING FOR CLAYTON COUNTY HAS BEEN CANCELLED.
LAT...LON 4273 9134 4274 9135 4274 9151 4291 9151
4292 9150 4293 9115 4287 9109 4278 9109
4275 9108 4272 9103
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:08 PM CDT, 43 minutes earlier.
Area forecast discussion, Apr 17, 3:08 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 308 PM CDT SUN APR 17 2005 .SHORT TERM...TONIGHT THROUGH WEDNESDAY FORECAST FOCUS CONTINUES TO BE PRIMARILY ON RAIN CHANCES AND TEMPERATURES THROUGH THE PERIOD. 19Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY REACHING FROM SOUTHEAST SD...ACROSS NORTHERN IA AND INTO NORTHERN IL. FRONT HAS BEEN SLOWLY MOVING NORTH THIS AFTERNOON. VISIBLE SATELLITE IMAGERY SHOWING THE REMNANT LOW CLOUDS REMAINING FROM THE FOG THIS MORNING OVER PARTS OF MN...WITH A BAND OF MID LEVEL CLOUDS NEAR THE FRONTAL POSITION. DIURNAL CUMULUS WAS ALSO FORMING NOW FROM NORTHERN IA DOWN TO KS/MO. REGIONAL RADAR LOOPS SHOW SOME CONVECTION OVER NORTHERN IL...AIDED BY A WEAK WAVE EVIDENT IN THE WATER VAPOR IMAGERY. OTHER CONVECTION WAS STARTING TO DEVELOP NEAR THE FRONT OVER NORTHEAST IA. 12Z 17APR05 MODELS IN FAIR AGREEMENT TODAY...BUT AGAIN DIFFER AS WE REACH BEYOND 60 AND ESPECIALLY 72 HOURS. DIFFERENCES DEAL MAINLY WITH TIMING ISSUES. ENDED UP BLENDING SOMEWHAT...WITH A LEAN TOWARD THE GFS WHICH HAS BEEN MORE CONSISTENT OF LATE. FRONT TO CONTINUE MOVING NORTH ACROSS THE FORECAST AREA TONIGHT. THERE IS SOME CONVERGENCE ALONG IT...AND WITH DAYTIME HEATING ASSISTING CAPE VALUES UP TO NEAR 1000 J/KG...THERE REMAINS A CHANCE FOR ISOLATED -SHRA/-TSRA UNTIL MID TO LATE EVENING. HAVE KEPT THIS IN THE GRIDS. WITH THE LOSS OF DIURNAL SUPPORT...EXPECT THESE... AND THE CLOUD COVER TO DISSIPATE. ATTENTION THEN TURNS TO POTENT SHORT WAVE TROUGH CURRENTLY OVER EASTERN CO. THIS WAVE WILL MOVE NORTHEAST INTO THE FORECAST AREA BY MONDAY NIGHT...AND WILL BRING THE NEXT BEST CHANCE FOR RAIN... STARTING MONDAY NIGHT AND CONTINUING THROUGH TUESDAY. BEYOND THAT... IT APPEARS THE AREA WILL STILL SEE OFF AND ON RAIN CHANCES THROUGH THE REMAINDER OF THE WEEK. AN UPPER LEVEL LOW DROPS INTO THE INTERMOUNTAIN WEST BY TUESDAY...AND PIECES OF SHORT WAVE ENERGY WILL EJECT EAST TOWARD THE AREA FOR TUESDAY NIGHT AND WEDNESDAY. MONDAY SHOULD BE QUITE MILD FOR MID-APRIL WITH SOUTHERLY WINDS SENDING TEMPERATURES UP INTO THE MIDDLE AND UPPER 70S. BEYOND THAT... WENT FOR SMALLER DIURNAL SWINGS DUE TO MORE CLOUD COVER...WITH TEMPERATURES NEAR OR ABOVE GUIDANCE AT NIGHT...AND A LITTLE BELOW GUIDANCE DURING THE DAY WITH CLOUDS AND PRECIPITATION. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY AFOREMENTIONED UPPER LOW OUT WEST FILLS AND MOVES EAST INTO THE AREA BY FRIDAY...BRINGING THE NEXT BEST CHANCE FOR RAIN AFTER A BRIEF RESPITE FOR THURSDAY. DETAILS ON THIS CONTINUE TO BE MUDDLED WITH SEVERAL DIFFERENT MODEL SCENARIOS...BUT THEY ARE BEGINNING TO SLOWLY CONVERGE ON SOLUTIONS. TREND NOW IS THAT ONCE THE SYSTEM PASSES ON FRIDAY...AREA GETS MORE INTO NORTHWEST FLOW FOR THE WEEKEND...WITH SURFACE HIGH PRESSURE DROPPING DOWN INTO THE UPPER MIDWEST. THIS SHOULD KEEP THE RAIN CHANCES AT BAY...WITH TEMPERATURES MORE NEAR NORMAL FOR LATE APRIL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && MW
Hazardous weather outlook, Apr 17, 9:15 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 915 AM CDT SUN APR 17 2005 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-061- 181100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE- FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER- OLMSTED-RICHLAND-VERNON-WINNESHIEK-WINONA- 915 AM CDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STATIONARY FRONT LOCATED OVER CENTRAL IOWA WILL MOVE NORTH AS A WARM FRONT TODAY AND TONIGHT. LOW LEVEL MOISTURE WILL POOL ALONG THIS FRONT. IN ADDITION...DAYTIME HEATING WILL CAUSE AN INCREASE IN THE INSTABILITY. THE COMBINATION OF MOISTURE AND INSTABILITY WILL RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. DUE TO WEAK WIND SHEAR ALOFT...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE NORTHEAST THROUGH THE REGION THIS WEEK. THE EXACT TIMING OF THESE SYSTEMS REMAINS UNCERTAIN AT THIS TIME. IF WE MANAGE TO DEVELOP SOME INSTABILITY AHEAD OF THESE SYSTEMS...WE MAY SEE A COUPLE BOUTS OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-WIZ017-029-032>034-181100- BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA- 915 AM CDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE NORTHEAST THROUGH THE REGION THIS WEEK. THE EXACT TIMING OF THESE SYSTEMS REMAINS UNCERTAIN AT THIS TIME. IF WE MANAGE TO DEVELOP SOME INSTABILITY AHEAD OF THESE SYSTEMS...WE MAY SEE A COUPLE BOUTS OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE/DAS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.